Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 228
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Byeon, Jaeyoung Huh, Hyungjin and Seok, Jinmyoung 2016. On standing waves with a vortex point of order N for the nonlinear Chern–Simons–Schrödinger equations. Journal of Differential Equations, Vol. 261, Issue. 2, p. 1285.

    Cheng, Bitao 2016. A New Result on Multiplicity of Nontrivial Solutions for the Nonhomogenous Schrödinger–Kirchhoff Type Problem in R N. Mediterranean Journal of Mathematics, Vol. 13, Issue. 3, p. 1099.

    de Marchi, Reinaldo and Ruviaro, Ricardo 2016. Existence of solutions for a nonperiodic semilinear Schrödinger equation. Complex Variables and Elliptic Equations, Vol. 61, Issue. 9, p. 1290.

    Fragnelli, Genni Mugnai, Dimitri and Papageorgiou, Nikolaos S. 2016. Superlinear Neumann problems with the p-Laplacian plus an indefinite potential. Annali di Matematica Pura ed Applicata (1923 -),

    Ge, Bin 2016. Multiple solutions of nonlinear Schrödinger equation with the fractional Laplacian. Nonlinear Analysis: Real World Applications, Vol. 30, p. 236.

    Ge, Bin and Zhang, Chao 2016. On the superlinear problems involving the fractional Laplacian. Revista de la Real Academia de Ciencias Exactas, Físicas y Naturales. Serie A. Matemáticas, Vol. 110, Issue. 2, p. 343.

    Han, Qi 2016. Compact embedding results of Sobolev spaces and positive solutions to an elliptic equation. Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Vol. 146, Issue. 04, p. 693.

    Hou, Gang-Ling and Ge, Bin 2016. On superlinear fractional advection dispersion equation in R N $\mathbb{R}^{N}$. Boundary Value Problems, Vol. 2016, Issue. 1,

    Jiang, Yongsheng Pomponio, Alessio and Ruiz, David 2016. Standing waves for a gauged nonlinear Schrödinger equation with a vortex point. Communications in Contemporary Mathematics, Vol. 18, Issue. 04, p. 1550074.

    Lee, Jongrak and Kim, Yun-Ho 2016. Multiplicity results for nonlinear Neumann boundary value problems involving p-Laplace type operators. Boundary Value Problems, Vol. 2016, Issue. 1,

    Liu, Zhisu Guo, Shangjiang and Fang, Yanqin 2016. Positive solutions of Kirchhoff type elliptic equations in R4 with critical growth. Mathematische Nachrichten,

    Liu, Jiu Liao, Jia-Feng and Tang, Chun-Lei 2016. Positive solution for the Kirchhoff-type equations involving general subcritical growth. Communications on Pure and Applied Analysis, Vol. 15, Issue. 2, p. 445.

    Liu, Haidong 2016. Positive solution for a quasilinear elliptic equation involving critical or supercritical exponent. Journal of Mathematical Physics, Vol. 57, Issue. 4, p. 041506.

    Liu, Zhaoli Wang, Zhi-Qiang and Zhang, Jianjun 2016. Infinitely many sign-changing solutions for the nonlinear Schrödinger–Poisson system. Annali di Matematica Pura ed Applicata (1923 -), Vol. 195, Issue. 3, p. 775.

    Naimen, Daisuke 2016. A note on a nonlinear elliptic problem with a nonlocal coefficient. Journal of Mathematical Analysis and Applications, Vol. 435, Issue. 2, p. 1710.

    Pan, Ling Zhang, Jihui and Shang, Xudong 2016. Multiple solutions for nonhomogeneous Schrödinger–Maxwell problems in ℝ3. Applicable Analysis, Vol. 95, Issue. 1, p. 174.

    Ricciardi, T. and Zecca, G. 2016. Mass quantization and minimax solutions for Neri's mean field equation in 2D-turbulence. Journal of Differential Equations, Vol. 260, Issue. 1, p. 339.

    Sun, Jijiang and Ma, Shiwang 2016. Ground state solutions for some Schrödinger–Poisson systems with periodic potentials. Journal of Differential Equations, Vol. 260, Issue. 3, p. 2119.

    Sun, Juntao Cheng, Yi-hsin and Wu, Tsung-fang 2016. On the indefinite Kirchhoff type equations with local sublinearity and linearity. Applicable Analysis, p. 1.

    Teng, Kaimin 2016. Existence of ground state solutions for the nonlinear fractional Schrödinger–Poisson system with critical Sobolev exponent. Journal of Differential Equations, Vol. 261, Issue. 6, p. 3061.

  • Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Volume 129, Issue 4
  • January 1999, pp. 787-809

On the existence of bounded Palais–Smale sequences and application to a Landesman–Lazer-type problem set on N

  • Louis Jeanjean (a1)
  • DOI:
  • Published online: 14 November 2011

Using the ‘monotonicity trick’ introduced by Struwe, we derive a generic theorem. It says that for a wide class of functionals, having a mountain-pass (MP) geometry, almost every functional in this class has a bounded Palais-Smale sequence at the MP level. Then we show how the generic theorem can be used to obtain, for a given functional, a special Palais–Smale sequence possessing extra properties that help to ensure its convergence. Subsequently, these abstract results are applied to prove the existence of a positive solution for a problem of the form

We assume that the functional associated to (P) has an MP geometry. Our results cover the case where the nonlinearity f satisfies (i) f(x, s)s−1 → a ∈)0, ∞) as s →+∞; and (ii) f(x, s)s–1 is non decreasing as a function of s ≥ 0, a.e. xN.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

3A. Ambrosetti and P. H. Rabinowitz . Dual variational methods in critical point theory and applications. J. Fund. Analysis 14 (1973), 349381.

4A. Ambrosetti and M. Struwe . Existence of steady vortex rings in an ideal fluid. Arch. Ration. Mech. Analysis 108 (1989), 97109.

5A. Bahri and P. L. Lions . Solutions of superlinear elliptic equations and their Morse indices. Commun. Pure Appl. Math. 45 (1992), 12051215.

6P. Bartolo , V. Benci and D. Fortunate Abstract critical point theorems and applications to some nonlinear problems with ‘strong’ resonance at infinity. Nonlinear Analysis 7 (1983), 9811012.

7H. Berestycki and P. L. Lions . Nonlinear scalar field equations I. Arch. Ration. Mech. Analysis 82 (1983), 313346.

10B. Buffoni , L. Jeanjean and C. A. Stuart . Existence of a non-trivial solution to a strongly indefinite semilinear equation. Proc. AMS 119 (1993), 179186.

13I. Ekeland . On the variational principle. J. Math. Analysis Applic. 47 (1974), 324353.

17L. Jeanjean . Solution in spectral gaps for a nonlinear equation of Schrödinger type. J. Diff. Eqns 112 (1994), 5380.

18L. Jeanjean . Existence of solutions with prescribed norm for semilinear elliptic equations. Nonlinear Analysis 28 (1997), 16331659.

20P. L. Lions . Solutions of Hartree–Fock equations for Coulomb systems. Commun. Math. Phys. 109 (1987), 3397.

21P. H. Rabinowitz and K. Tanaka . Some results on connecting orbits for a class of Hamiltonian systems. Math. Z. 206 (1991), 473499.

23M. Struwe . Variational methods, 2nd edn (New York: Springer, 1996).

24M. Struwe . The existence of surfaces of constant mean curvature with free boundaries. Acta Math. 160 (1988), 1964.

25M. Struwe . Existence of periodic solutions of Hamiltonian systems on almost every energy surface. Boletim Soc. Bras. Mat. 20 (1990), 4958.

30C. A. Stuart and H. S. Zhou . A variational problem related to self-trapping of an electromagnetic field. Math. Meth. Appl. Sci. 19 (1996), 13971407.

32H. S. Zhou . Positive solution for a semilinear elliptic equation which is almost linear at infinity. ZAMP 49 (1998), 896906.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *